



MUSLIM LAW PRACTICE COURSE

MODULE 1:
HISTORICAL OVERVIEW, SOURCES AND
CONTEXTUAL DEVELOPMENT OF ISLAMIC LAW



Public CPD Point: 3

Practice Area: Civil Procedure Training Level: Foundation

NUS LAW (BUKIT TIMAH CAMPUS)
469G BUKIT TIMAH ROAD
MOOT COURT

13 OCTOBER 2018

COURSE FEE: S\$347.75 (7% GST INCLUSIVE)

TO REGISTER:
VISIT https://goo.gl/10YzcP
OR SCAN THE QR CODE



REGISTRATION DEADLINE: 8 OCTOBER 2018

In collaboration with:





MODULE 1: Historical Overview, Sources and Contextual Development of Islamic Law

Saturday, 13 October 2018

Saturday, 13 October 2016		
TIME	PROGRAMME	
8.30am (15 mins)	Registration	
8.45am (1 hours & 30 mins)	Introduction by Course Convenors Part I of Module 1 Dr. Arif Jamal, NUS Law Dr. Nazirudin Nasir, MUIS This module focuses on the historical background of Islamic law, its sources and its development in Southeast Asia and Singapore. The first part of this session will introduce an overview of the early developments of Islamic law and the formation of various schools of juristic thought. Knowledge of the formative period in its historical context is pertinent to comprehending contemporary themes in Islamic law. Additionally, the primary and secondary sources of classical Islamic jurisprudence as tools for independent reasoning (ijtihad) will be discussed. The second part of the module will contextualise these developments as they have developed in Southeast Asia and Singapore. It will also touch on the consideration of customary and state laws in issuing legal edicts. The plurality of thought and application within Islamic scholarly works will be discussed throughout. Further questions to be explored: 1. What led to the formation of schools of thought in the Islamic legal tradition? 2. How did judges resolve emerging issues after the demise of the Prophet if the text is silent or ambiguous? 3. Are the rules of Islamic tradition that an interpreter develops law? 4. Can customary or state laws be incorporated with Islamic laws?	
10.15am (5 mins)	Arrival of Invited Guests	
10.20am (10 mins)	Arrival of Guest of Honour Mr Amrin Amin Senior Parliamentary Secretary, Ministry of Home Affairs & Ministry of Health	
10.30am (5 Mins)	Welcome Address by Course Convenors	

10.35am (20 mins)	Speech by Guest of Honour Mr Amrin Amin Senior Parliamentary Secretary, Ministry of Home Affairs & Ministry of Health Opening Address Justice Debbie Ong Presiding Judge of the Family Justice Courts
10.55am (5 mins)	Group Photo
11.00am (15 mins)	Tea Reception
11.30am (1 hours & 30 mins)	Part II of Module 1 Dr. Arif Jamal, NUS Law Dr. Nazirudin Nasir, MUIS
1.00pm	Lunch End of Course

Lecturers' Profiles

Dr. Arif Jamal Associate Professor, NUS Law



Arif Jamal studied politics (B.A.) and law (LL.B.) in Canada and was called to the Bar of British Columbia. Thereafter, he undertook post-graduate work in the UK earning an LL.M. degree, focusing on Islamic law, at the School of Oriental & African Studies (SOAS) and then obtaining his Ph.D. from the Faculty of Laws at UCL. Arif has previously been a Teaching Fellow at UCL Laws and at the School of Law at SOAS, and also a Visiting Researcher with the Islamic Legal Studies Program at Harvard Law School. Arif's research and teaching interests include legal and political theory, law and religion and law in Muslim contexts.

Dr. Nazirudin Nasir Senior Director, Religious & Policy Development, MUIS



Nasir earned an M.A. in comparative law at SOAS, University of London, an M.St. in religion at Oxford, and a D.Phil. from St. Cross College, Oxford. His dissertation investigated the geneology of the concept of Abrahamic religions, particularly in the works of the French Islamicist Louis Massignon. His first degree is in Islamic law from Al-Azhar University in Cairo.

Proudly Organized By



In Collaboration With





Public CPD Point: 3
Practice Area: Civil Procedure
Training Level: Foundation



Participants who wish to obtain CPD Points are reminded that they must comply strictly with the Attendance Policy set out in the CPD Guidelines. For this activity, this includes signing in on arrival and signing out at the conclusion of the activity in the manner required by the organiser, and not being absent from the entire activity for more than 15 minutes. Participants who do not comply with the Attendance Policy will not be able to obtain CPD Points for attending the activity. Please refer to http://www.sileCPDcentre.sg for more information.